Thunderstorm Wind, Knox
- When
- May 25, 7:08 PM EST
- Where
- Knox County, 0.56 mi W of Powell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.030, -84.040
One tree was reported down on Branford Court near West Emory Road.
Deep moisture flux from both the Gulf of Mexico and the Atlantic provided the impetus for severe convection in weak to moderately unstable atmosphere. Weak shear environment lead to the development of isolated pulse storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Deep moisture flux from both the Gulf of Mexico and the Atlantic provided the impetus for severe convection in weak to moderately unstable atmosphere. Weak shear environment lead to the development of isolated pulse storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 25, 6:49 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 749 PM EDT MON MAY 25 2009 .AVIATION...MOISTURE WILL CONTINUE TO ROTATE NORTH INTO EAST TENNESSEE PRODUCING EVENING SHOWERS AND THUNDERSTORMS TONIGHT BEFORE DECREASING AFTER SUNSET. KEPT TEMPO GROUP AT TYS FOR ANOTHER HOUR WITH THUNDERSTORMS OVERHEAD AT TAF ISSUANCE TIME. CEILINGS WILL DETERIORATE ONCE AGAIN WITH FOG AFTER 07Z TONIGHT AT ALL TAF SITES AND EXPECTANT MVFR CONDITIONS. CONVECTION WILL LIKELY GET GOING AGAIN AROUND 18Z OR LATER TOMORROW BUT EXPECT SCATTERED CONVECTION AGAIN. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 305 AM EDT MON MAY 25 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-260715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 305 AM EDT MON MAY 25 2009 /205 AM CDT MON MAY 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOISTURE WILL CONTINUE TO PULL NORTH INTO THE SOUTHERN APPALACHIANS THROUGH TONIGHT. SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME OF THESE STORMS WILL PRODUCE HEAVY DOWNPOURS OF RAIN AND LIGHTNING. LOCALIZED FLASH FLOOD PROBLEMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. PLENTY OF MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING. HEAVY DOWNPOURS AND LOCALIZED FLASH FLOODING ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 548 PM EDT MON MAY 25 2009 TNZ067-068-084>086-252230- LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-ROANE- 548 PM EDT MON MAY 25 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING LOUDON...MCMINN...MEIGS...MONROE AND ROANE COUNTIES... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS WEST AND SOUTHWEST OF LOUDON...MOVING NORTH AT 15 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 639 PM EDT MON MAY 25 2009 TNZ068-071-072-086-252330- BLOUNT SMOKY MOUNTAINS-LOUDON-NORTHWEST MONROE-NW BLOUNT- 639 PM EDT MON MAY 25 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT...LOUDON AND MONROE COUNTIES... AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MARYVILLE...MOVING NORTH AT 10 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 730 PM EDT MON MAY 25 2009 TNZ036-069-071-260030- ANDERSON-KNOX-NW BLOUNT- 730 PM EDT MON MAY 25 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...BLOUNT AND KNOX COUNTIES... AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALCOA...MOVING NORTH AT 10 MPH. WINDS GUSTS TO AROUND 40 MPH...AND POSSIBLY PEA SIZE HAIL...ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
The Knoxville radar (KMRX), 59 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
2 thunderstorm wind. Local standard time, as filed.
One tree was reported down on Branford Court near West Emory Road.
Several trees were reported down on Norris Freeway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171368, 171372.